Thin-walled curved beams. II: Analytical solutions for buckling of arches

Young J. Kang, Chai H. Yoo

Research output: Contribution to journalArticle

50 Citations (Scopus)

Abstract

In recent years, after Yoo queried the validity of Vlasov’s equations regarding the lateral buckling of a circular arch, there has been a number of papers published with a certain degree of disagreement among various researchers. Based on a comprehensive and consistent formulation of curved beam theory presented in the previous paper, closed-form solutions thus obtained are used for comparison of the present theoretical study to others. In the present paper, major potential sources of discrepancies are traced, thereby the rigor and validity of the present formulation is demonstrated. Also, the study on the buckling modes of arches subjected to the condition of uniform bending gives an insight for better understanding of lateral buckling characteristics of arches.

Original languageEnglish
Pages (from-to)2102-2125
Number of pages24
JournalJournal of Engineering Mechanics
Volume120
Issue number10
DOIs
Publication statusPublished - 1994 Oct

ASJC Scopus subject areas

  • Mechanics of Materials
  • Mechanical Engineering

Fingerprint Dive into the research topics of 'Thin-walled curved beams. II: Analytical solutions for buckling of arches'. Together they form a unique fingerprint.

  • Cite this